Alert archive / Kansas / Red Flag Warnings in 2022
Red Flag Warning 20, NWS Wichita, KS
NWS Wichita, KS issued this red flag warning at Oct 22, 2022, 2:11 PM CDT for 17 counties in Kansas. It took effect at Oct 23, 2022, 11:00 AM CDT. It was in force for 9 hr. 18 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 22, 2022, 2:11 PM CDT (19:11 UTC)
- In effect from
- Oct 23, 2022, 11:00 AM CDT
- Expired
- Oct 23, 2022, 8:00 PM CDT
- In force
- 9 hr
- Issued by
- NWS Wichita, KS
Counties Barton County, KS, Butler County, KS, Chase County, KS, Cowley County, KS, Ellsworth County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 57 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 23, 11:57 AM CDT | NON-TSTM WND GST 52 | Wichita Eisenhower Airp, KS | |
| Oct 23, 12:05 PM CDT | NON-TSTM WND GST 52 | 3 E Hutchinson, KS | MEASURED AT HUTCHINSON MUNICIPAL AIRPORT. |
| Oct 23, 12:09 PM CDT | NON-TSTM WND GST 54 | Russell Airport, KS | |
| Oct 23, 12:56 PM CDT | NON-TSTM WND GST 51 | 3 Ese Bel Aire, KS | MEASURED AT JABARA AIRPORT. |
| Oct 23, 1:23 PM CDT | NON-TSTM WND GST 52 | 3 Se Maize, KS | MEASURED NEAR 37TH NORTH AND RIDGE. |
| Oct 23, 1:38 PM CDT | NON-TSTM WND GST 52 | 7 N Arkansas City, KS | MEASURED AT STROTHER FIELD AIRPORT. |
| Oct 23, 1:41 PM CDT | NON-TSTM WND GST 55 | 1 W Great Bend Airport, KS | MEASURED AT GREAT BEND MUNICIPAL AIRPORT. |
| Oct 23, 1:48 PM CDT | NON-TSTM WND GST 52 | 4 Ene Newton, KS | MEASURED AT NEWTON AIRPORT. |
| Oct 23, 2:37 PM CDT | NON-TSTM WND GST 59 | Great Bend Airport, KS | |
| Oct 23, 2:39 PM CDT | NON-TSTM WND GST 61 | Russell Airport, KS | CORRECTS PREVIOUS NON-TSTM WND GST REPORT FROM RUSSELL AIRPORT. |
| Oct 23, 2:39 PM CDT | NON-TSTM WND GST 61 | Russell Airport, KS | |
| Oct 23, 3:06 PM CDT | NON-TSTM WND GST 63 | Russell Airport, KS | |
| Oct 23, 3:53 PM CDT | NON-TSTM WND GST 58 | 3 Sw Salina, KS | |
| Oct 23, 3:57 PM CDT | NON-TSTM WND GST 59 | 3 E Hutchinson, KS | |
| Oct 23, 3:58 PM CDT | NON-TSTM WND GST 62 | 2 Sw Mcpherson, KS | AWOS STATION KMPR MCPHERSON. |
| Oct 23, 4:26 PM CDT | NON-TSTM WND GST 61 | Russell Airport, KS | |
| Oct 23, 4:55 PM CDT | NON-TSTM WND GST 63 | Mile Post 229 On I-70, KS | |
| Oct 23, 4:57 PM CDT | NON-TSTM WND GST 58 | Wichita Eisenhower Airp, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 7.2 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3962 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
093 WWUS83 KICT 221911 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 211 PM CDT Sat Oct 22 2022 KSZ032-033-047-048-050-067-231015- /O.UPG.KICT.FW.A.0014.221023T1600Z-221024T0100Z/ /O.NEW.KICT.FW.W.0020.221023T1600Z-221024T0100Z/ Russell-Lincoln-Barton-Ellsworth-Rice-Reno- 211 PM CDT Sat Oct 22 2022 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM CDT SUNDAY FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032, 033, 047, 048, 050, AND 067... The National Weather Service in Wichita has issued a Red Flag Warning for extreme grassland fire danger, which is in effect from 11 AM to 8 PM CDT Sunday. The Fire Weather Watch is no longer in effect. * Extreme Grassland Fire Danger...Is forecast. * Winds...South 30 to 40 mph with gusts up to 60 mph. * Relative Humidity...As low as 21 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$ KSZ082-091-231015- /O.NEW.KICT.FW.W.0020.221023T1600Z-221024T0100Z/ Kingman-Harper- 211 PM CDT Sat Oct 22 2022 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM CDT SUNDAY FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 082 AND 091... The National Weather Service in Wichita has issued a Red Flag Warning for extreme grassland fire danger, which is in effect from 11 AM to 8 PM CDT Sunday. * Extreme Grassland Fire Danger...Is forecast. * Winds...South 25 to 35 mph with gusts up to 50 mph. * Relative Humidity...As low as 30 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$ KSZ069-093-231015- /O.EXA.KICT.FW.A.0014.221023T1600Z-221024T0100Z/ /O.CON.KICT.FW.W.0019.000000T0000Z-221023T0000Z/ Butler-Cowley- 211 PM CDT Sat Oct 22 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 069 AND 093... ...FIRE WEATHER WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 069 AND 093... The National Weather Service in Wichita has issued a Fire Weather Watch for extreme grassland fire danger, which is in effect from Sunday morning through Sunday evening. * Extreme Grassland Fire Danger...Is forecast. * Winds...South 20 to 30 mph with gusts up to 45 mph. * Relative Humidity...As low as 22 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. A fire weather watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible red flag warnings. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$ KSZ070>072-094>096-098>100-230000- /O.CON.KICT.FW.W.0019.000000T0000Z-221023T0000Z/ Greenwood-Woodson-Allen-Elk-Wilson-Neosho-Chautauqua-Montgomery- Labette- 211 PM CDT Sat Oct 22 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 070, 071, 072, 094, 095, 096, 098, 099, AND 100... * Extreme Grassland Fire Danger...Is forecast. * Winds...South 20 to 25 mph with gusts up to 35 mph. * Relative Humidity...As low as 30 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$ KSZ053-083-092-231015- /O.EXA.KICT.FW.A.0014.221023T1600Z-221024T0100Z/ Chase-Sedgwick-Sumner- 211 PM CDT Sat Oct 22 2022 ...FIRE WEATHER WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 053, 083, AND 092... The National Weather Service in Wichita has issued a Fire Weather Watch for extreme grassland fire danger, which is in effect from Sunday morning through Sunday evening. * Extreme Grassland Fire Danger...Is forecast. * Winds...South 25 to 35 mph with gusts up to 50 mph. * Relative Humidity...As low as 35 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A fire weather watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible red flag warnings. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$ KSZ049-051-052-068-231015- /O.CON.KICT.FW.A.0014.221023T1600Z-221024T0100Z/ Saline-McPherson-Marion-Harvey- 211 PM CDT Sat Oct 22 2022 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 049, 051, 052, AND 068... * Extreme Grassland Fire Danger...Is forecast. * Winds...South 25 to 35 mph with gusts up to 55 mph. * Relative Humidity...As low as 29 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A fire weather watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible red flag warnings. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$
4 follow-up statements
846 WWUS83 KICT 222351 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 651 PM CDT Sat Oct 22 2022 KSZ069-093-231500- /O.CAN.KICT.FW.W.0019.000000T0000Z-221023T0000Z/ /O.CON.KICT.FW.A.0014.221023T1600Z-221024T0100Z/ Butler-Cowley- 651 PM CDT Sat Oct 22 2022 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 069 AND 093... ...RED FLAG WARNING IS CANCELLED FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 069 AND 093... The National Weather Service in Wichita has cancelled the Red Flag Warning across southeast Kansas for today. * Extreme Grassland Fire Danger...Is expected to redevelop across the area again on Sunday. * Winds...Will increase from the south at 30 to 40 mph with gusts up to 50 mph. * Relative Humidity...As low as 35 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A fire weather watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible red flag warnings. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$ KSZ070>072-094>096-098>100-230100- /O.CAN.KICT.FW.W.0019.000000T0000Z-221023T0000Z/ Greenwood-Woodson-Allen-Elk-Wilson-Neosho-Chautauqua-Montgomery- Labette- 651 PM CDT Sat Oct 22 2022 ...RED FLAG WARNING IS CANCELLED FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 070, 071, 072, 094, 095, 096, 098, 099, AND 100... The National Weather Service in Wichita has cancelled the Red Flag Warning. Gusty south winds around 20 mph will persist overnight, however relative humidity will recover as temperatures continue to fall. $$ KSZ032-033-047-048-050-067-082-091-231500- /O.CON.KICT.FW.W.0020.221023T1600Z-221024T0100Z/ Russell-Lincoln-Barton-Ellsworth-Rice-Reno-Kingman-Harper- 651 PM CDT Sat Oct 22 2022 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 8 PM CDT SUNDAY FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032, 033, 047, 048, 050, 067, 082, AND 091... * Extreme Grassland Fire Danger...Is forecast. * Winds...South 30 to 40 mph with gusts up to 55 mph. * Relative Humidity...As low as 25 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$ KSZ049-051>053-068-083-092-231500- /O.CON.KICT.FW.A.0014.221023T1600Z-221024T0100Z/ Saline-McPherson-Marion-Chase-Harvey-Sedgwick-Sumner- 651 PM CDT Sat Oct 22 2022 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 049, 051, 052, 053, 068, 083, AND 092... * Extreme Grassland Fire Danger...Is forecast. * Winds...South 30 to 40 mph with gusts up to 55 mph. * Relative Humidity...As low as 28 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A fire weather watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible red flag warnings. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$
005 WWUS83 KICT 230751 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 251 AM CDT Sun Oct 23 2022 KSZ049-051>053-068-069-083-092-093-232300- /O.UPG.KICT.FW.A.0014.221023T1600Z-221024T0100Z/ /O.EXA.KICT.FW.W.0020.221023T1600Z-221024T0100Z/ Saline-McPherson-Marion-Chase-Harvey-Butler-Sedgwick-Sumner- Cowley- 251 AM CDT Sun Oct 23 2022 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 049, 051, 052, 053, 068, 069, 083, 092, AND 093... The National Weather Service in Wichita has issued a Red Flag Warning for extreme grassland fire danger, which is in effect from 11 AM this morning to 8 PM CDT this evening. The Fire Weather Watch is no longer in effect. * Extreme Grassland Fire Danger...Is forecast. * Winds...South 25 to 35 mph with gusts up to 50 mph. * Relative Humidity...As low as 30 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$ KSZ032-033-047-048-050-067-082-091-232300- /O.CON.KICT.FW.W.0020.221023T1600Z-221024T0100Z/ Russell-Lincoln-Barton-Ellsworth-Rice-Reno-Kingman-Harper- 251 AM CDT Sun Oct 23 2022 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032, 033, 047, 048, 050, 067, 082, AND 091... * Extreme Grassland Fire Danger...Is forecast. * Winds...South 30 to 40 mph with gusts up to 55 mph. * Relative Humidity...As low as 20 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$
493 WWUS83 KICT 232026 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 326 PM CDT Sun Oct 23 2022 KSZ032-033-047>053-067>069-082-083-091>093-240100- /O.CON.KICT.FW.W.0020.000000T0000Z-221024T0100Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase-Reno-Harvey-Butler-Kingman-Sedgwick-Harper-Sumner-Cowley- 326 PM CDT Sun Oct 23 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032, 033, 047, 048, 049, 050, 051, 052, 053, 067, 068, 069, 082, 083, 091, 092, AND 093... * Extreme Grassland Fire Danger...Is forecast. * Winds...South 30 to 40 mph with gusts up to 65 mph. * Relative Humidity...As low as 26 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$
643 WWUS83 KICT 240104 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 804 PM CDT Sun Oct 23 2022 KSZ032-033-047>053-067>069-082-083-091>093-240215- /O.EXP.KICT.FW.W.0020.000000T0000Z-221024T0100Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase-Reno-Harvey-Butler-Kingman-Sedgwick-Harper-Sumner-Cowley- 804 PM CDT Sun Oct 23 2022 ...RED FLAG WARNING HAS EXPIRED FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032, 033, 047, 048, 049, 050, 051, 052, 053, 067, 068, 069, 082, 083, 091, 092, AND 093... Gusty southerly winds will persist through the evening hours as relative humidity slowly recovers. A cold front will move across the state tonight shifting winds to the northwest. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Oct 22, 12:46 PM CDT, 1 hour 25 minutes earlier.
Area forecast discussion, Oct 22, 12:46 PM CDT, 1 hour 25 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1246 PM CDT Sat Oct 22 2022 ...Updated Aviation Discussion... .SYNOPSIS... Issued at 313 AM CDT Sat Oct 22 2022 Key Messages Over the Next 7 Days: * Near-record high temperatures are expected through the weekend. * Dangerous fire weather conditions are expected on Sunday with very gusty winds and near-record high temperatures. * Though the forecast remains somewhat uncertain, rain chances are on the increase for Monday, especially along and southeast of the Kansas Turnpike. * Potential for additional rain chances Thurs night into Friday. && .SHORT TERM...(Today through Monday night) Issued at 313 AM CDT Sat Oct 22 2022 Today: The main concern for today will be dangerous fire weather conditions during the midday and afternoon hours across southeast Kansas. Despite a steady increase in moisture, near record high temperatures, windy conditions, and very dry fuels from exceptional drought conditions will lead to an increased potential for wildfires. These conditions should gradually come to an end during the evening hours. Sunday: A mid/upper trough will dig into the western CONUS and will be the catalyst for potentially multiple hazards on Sunday. Strong southwesterly mid/upper flow associated with the leading shortwave kicking out into the northern plains will support lee cyclogenesis over northeast Colorado and will subsequently tighten the pressure gradient. This along with deep mixing in the afternoon, especially across central Kansas behind the dryline, will likely support very windy conditions with gusts around 50 to 55 mph at times. Despite RH values in the 30s and 40s for most of the area, these gusty conditions along with near record high temps and exceptional drought conditions will likely lead to critical fire weather conditions (more details in the Fire Wx discussion below). One wrench that has been thrown into the wind forecast is the increasing consensus that better moisture ahead of the dryline will lead to increased cloud cover over the eastern half of Kansas. This could potentially limit the mixing down of stronger winds as the increased cloud cover will impede surface heating. Despite this, windy conditions are still expected in the warm sector, and wind gusts up to 45 mph are anticipated during the afternoon hours. Also, while chances remain low at this time, there is the possibility for a strong to severe storm to sneakily develop across central Kansas Sunday afternoon along the dryline. Some global model soundings show enough mid-level cooling to potentially allow for a high-based storm to develop and mix down a strong to severe wind gust near 1-70. Again this is noting the possibility, however support for this remains meager, so will continue with low PoPs Sunday afternoon near I-70. There's also a possibility for a few elevated strong to marginally storms northeast of a Salina-Emporia line Sunday night. Despite limited buoyancy, mid-level coverage should be enough to develop at least a few showers and storms, and strong shear should allow for some organization. Coverage of storms farther south and west during the evening and nighttime hours will be more isolated, though a strong to marginally severe storm also can't be ruled out for south-central Kansas Sunday night. 50 to 60 mph wind gusts and penny to quarter-size hail would be the main threats with the strongest storms Sunday night. Monday: Monday's rain forecast still remains fairly uncertain, but global models are beginning to converge on what will be the most likely scenario. Another shortwave embedded within the larger scale mid/upper trough will traverse northwest over the sweeping cold front that will be moving through the region Monday. Timing of these features will be crucial for exact rainfall amounts and location. With reasonable confidence, areas along and southeast of the Kansas Turnpike will be the most likely to see appreciable rainfall throughout the day on Monday. The rainfall forecast for areas along and west of a Wichita-Salina line remains uncertain, and perhaps a bit bleak as the faster, more progressive scenario seems to be more likely. By Monday night, the bulk of the rain will push off to the east along with the advancing cold front. .LONG TERM...(Tuesday through Friday) Issued at 313 AM CDT Sat Oct 22 2022 Tuesday's forecast also remains uncertain, though the GFS and Euro appear to agree that the larger scale mid/upper trough will dig farther south and progress faster to the east. This will lead to the bulk of the rainfall on Tuesday to be primarily south and east of the area, though a few showers across far southeast Kansas cannot be ruled out. It should be noted the Canadian shows the mid/upper trough to progress much slower, thus this solution gives most of the area another round of appreciable rainfall, but this seems to be an outlier for now. Regardless, by Tuesday evening, the region quickly dries out, and a period of dry weather with near normal temps (highs in the upper 60s) will last through Thursday. For Thursday night through much of Friday, global models are signaling another trough digging into the Rockies potentially bringing another chance for the region to experience some wetting rainfall. However, details in the forecast this far out will likely need to be refined in the coming days. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1245 PM CDT Sat Oct 22 2022 The main aviation concern will be gusty south winds continuing this afternoon, mainly along/east of I-135, with much stronger south winds developing Sunday areawide. Thinking gusts Sunday afternoon will reach 40-45+ kts for many, with isolated gusts 50+ kts, especially from central Kansas on west. Given the dry soils across the region, these strong winds should support patchy to areas of blowing dust/dirt and associated lower visibilities, with the greatest chance generally west of I-135. Also, for tonight through early Sunday, a strengthening low-level jet will support low-level wind shear within 2000 ft AGL areawide. && .FIRE WEATHER... Issued at 313 AM CDT Sat Oct 22 2022 Today: For portions of central and south-central Kansas, conditions will be warm, breezy and dry with afternoon temps in the upper 80s, wind gusts around 20 to 25 mph, and RH values around 15 to 20%. Very high grassland fire danger is expected for these areas. For southeast Kansas, afternoon temperatures will be in the mid 80s, wind gusts will be around 30 to 35 mph, but it won't be as dry with RH values around 25 to 35%. Extreme grassland fire danger is expected in this area. Sunday: Extreme to catastrophic grassland fire danger is expected throughout the day. Despite RH values being a somewhat limiting factor around 20 to 40%, warm temperatures ranging from the mid-80s to near 90 and gusty winds around 45 to 55 mph working in conjunction with very dry vegetation from exceptional drought conditions will certainly lead to critical fire weather conditions. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 86 63 85 57 / 0 0 10 40 Hutchinson 86 61 86 54 / 0 0 10 30 Newton 84 63 85 56 / 0 0 10 40 ElDorado 85 65 84 59 / 0 0 10 40 Winfield-KWLD 87 67 85 61 / 0 0 10 40 Russell 88 56 89 50 / 0 0 10 10 Great Bend 88 57 88 49 / 0 0 10 20 Salina 86 59 89 53 / 0 0 10 30 McPherson 85 60 87 54 / 0 0 10 30 Coffeyville 84 67 84 66 / 0 0 10 30 Chanute 84 66 83 65 / 0 0 0 30 Iola 83 65 82 65 / 0 0 10 30 Parsons-KPPF 84 67 83 66 / 0 0 10 30 && .ICT WATCHES/WARNINGS/ADVISORIES... Red Flag Warning today through 7 PM southeast Kansas. Red Flag Warning Sunday late morning through early evening generally west of I-135. Fire Weather Watch Sunday late morning through early evening from I-135 east through the Flint Hills. High Wind Watch from Sunday afternoon through Sunday evening for KSZ032-047. Wind Advisory from 8 PM Sunday to 1 AM CDT Monday for KSZ032-047. Wind Advisory from noon Sunday to 1 AM CDT Monday for KSZ033- 048>053-067>072-082-083-091>096-098>100. && SYNOPSIS...JC SHORT TERM...JC LONG TERM...JC AVIATION...ADK FIRE WEATHER...JC
Hazardous weather outlook, Oct 22, 3:29 AM CDT, 10 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 329 AM CDT Sat Oct 22 2022 KSZ032-033-047>053-067>072-082-083-091>096-098>100-230830- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 329 AM CDT Sat Oct 22 2022 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Extreme grassland fire danger this afternoon for areas along and southeast of the Kansas Turnpike (see Red Flag Warning for more details). Very high grassland fire danger for the rest of the area today. .DAYS TWO THROUGH SEVEN...Sunday through Friday Very strong and gusty south winds of 25 to 35 mph are expected Sunday, with gusts likely exceeding 50 to 55 mph for many. This will lead to elevated fire danger across the entire area Sunday, most critical from central Kansas on westward (see Fire Weather Watch for more details). Also, there is a low chance for an isolated strong to marginally severe thunderstorm Sunday evening generally west of the Kansas Turnpike. Stay tuned for later forecasts. The potential for widespread meaningful rainfall is increasing Monday through early Tuesday across the region, especially over southeast Kansas. Widespread amounts of 1 to 2 inches are possible, with locally higher amounts. Please stay tuned for later forecasts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 22, 3:12 AM CDT | Red Flag Warning | ICT | Allen, Butler, Chautauqua, Cowley, Elk, Greenwood and 5 more | 16 hr |
| Oct 22, 2:13 PM CDT | High Wind Watch | ICT | Barton, Russell | 13 hr |
| Oct 22, 2:13 PM CDT | Wind Advisory | ICT | Allen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more | 35 hr |
Nearby
Red Flag Warnings in Kansas, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.